Alert archive / Guam / High Surf Advisories in 2016
High Surf Advisory 13, NWS Guam
NWS Guam issued this high surf advisory at Sep 27, 2016, 3:04 PM CDT. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Sep 27, 2016, 3:04 PM CDT (20:04 UTC)
- Expired
- Sep 28, 2016, 4:34 PM CDT
- In force
- 26 hr
- Issued by
- NWS Guam
The text
As transmitted.
775 WHMY40 PGUM 272004 CFWMY COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TIYAN GU 604 AM CHST WED SEP 28 2016 ...TROPICAL DISTURBANCE APPROACHING THE NORTHERN MARIANAS... .AN APPROACHING TROPICAL DISTURBANCE WILL CAUSE AT LEAST A BRIEF PERIOD OF HAZARDOUS SURF ALONG NORTH AND EAST FACING REEFS OF TINIAN AND SAIPAN BETWEEN NOW AND THURSDAY. GUZ003-004-280415- /O.NEW.PGUM.SU.Y.0013.160927T2004Z-160929T0800Z/ TINIAN-SAIPAN- 604 AM CHST WED SEP 28 2016 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM CHST THURSDAY... THE NATIONAL WEATHER SERVICE IN TIYAN HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CHST THURSDAY. * WAVES AND SURF...WAVES OF 5 TO 7 FEET TODAY WILL BUILD TO BETWEEN 8 AND 10 FEET TONIGHT. THIS WILL CAUSE SURF TO BUILD TO AS HIGH AS 9 FEET ON NORTH FACING REEFS AND 12 FEET ON EAST FACING REEFS OF TINIAN AND SAIPAN. * TIMING...SURF WILL BEGIN TO RISE THIS AFTERNOON AND IS EXPECTED TO BECOME HAZARDOUS BY TONIGHT. SURF WILL REMAIN HAZARDOUS OVERNIGHT AND THURSDAY MORNING THEN BEGIN TO SUBSIDE THURSDAY AFTERNOON. * IMPACTS...THE SURF WILL RAISE THE RISK OF RIP CURRENTS TO HIGH. THERE COULD ALSO BE MINOR BEACH EROSION ALONG SUSCEPTIBLE COAST LINES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND DANGEROUS SWIMMING CONDITIONS. && $$ STANKO
2 follow-up statements
432 WHMY40 PGUM 280512 CFWMY COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TIYAN GU 312 PM CHST WED SEP 28 2016 .TROPICAL DEPRESSION CHABA (21) WILL PRODUCE HAZARDOUS SURF AND A HIGH RISK OF RIP CURRENTS FOR NORTH AND EAST FACING OF TINIAN AND SAIPAN THROUGH THURSDAY. GUZ003-004-282130- /O.CON.PGUM.SU.Y.0013.000000T0000Z-160929T0800Z/ TINIAN-SAIPAN- 312 PM CHST WED SEP 28 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST THURSDAY... * WAVES AND SURF...SURF WILL BUILD TO 9 TO 12 FEET ALONG EAST FACING REEFS...AND 7 TO 9 FEET ALONG NORTH FACING REEFS TONIGHT AND THURSDAY. SURF WILL SUBSIDE BY THURSDAY EVENING. * IMPACTS...THE SURF WILL RAISE THE RISK OF RIP CURRENTS TO HIGH. THERE COULD ALSO BE MINOR BEACH EROSION ALONG SUSCEPTIBLE COAST LINES. PRECAUTIONARY/PREPAREDNESS ACTIONS... AVOID VENTURING NEAR EXPOSED REEFS AND BEACHES...ESPECIALLY THOSE FACING NORTH AND WEST...AS RIP CURRENTS WILL BE LIFE THREATENING. && $$
247 WHMY40 PGUM 282034 CFWMY COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TIYAN GU 634 AM CHST THU SEP 29 2016 ...TROPICAL DEPRESSION CHABA MOVING AWAY FROM THE MARIANAS... .TROPICAL DEPRESSION CHABA (21W) DID NOT INTENSIFY AS MUCH AS EXPECTED AS IT PASSED THROUGH THE MARIANAS. THEREFORE THE WIND AND SWELLS WERE NOT AS HIGH AS PREVIOUSLY FORECAST. GUZ003-004-282145- /O.CAN.PGUM.SU.Y.0013.000000T0000Z-160929T0800Z/ TINIAN-SAIPAN- 634 AM CHST THU SEP 29 2016 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TIYAN HAS CANCELLED THE HIGH SURF ADVISORY. SWELLS WERE LOWER THAN PREVIOUSLY FORECAST. IN ADDITION...THEY ARE NOW DIMINISHING FURTHER. THE THREAT OF HAZARDOUS SURF HAS PASSED. HOWEVER...A MODERATE RISK OF RIP CURRENTS WILL CONTINUE AT LEAST THE NEXT DAY OR TWO. $$ STANKO
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Guam wrote its last area forecast discussion before this high surf advisory went out at Sep 27, 12:27 AM CDT, 14 hours 37 minutes earlier.
Area forecast discussion, Sep 27, 12:27 AM CDT, 14 hours 37 minutes before
Area Forecast Discussion National Weather Service Tiyan GU 327 PM ChST Tue Sep 27 2016 .Synopsis... Tropical disturbance 98W is centered about 550 miles east of Guam and 470 miles east of Saipan near 15N153E, moving west-southwest at 16 MPH. It is expected to move through the Marianas Wednesday. This afternoon, however, the weather is fairly quiet with mainly isolated showers, gentle north winds and seas near 4 ft. && .Discussion... Have re-worked the forecast to account for the passage of 98W across the Marianas Wed and Wed night. The models are not showing any development as 98W moves by, but it is currently producing winds of 20-30 MPH north of the center and lots of rain and lightning. Upper-level convergence may stifle 98W somewhat if the models are correct, but 98W as it is now is enough to warrant a forecast of locally heavy rain and moderate to strong winds. If 98W moves between Rota and Tinian as forecast, Guam and Rota will likely see only moderate to fresh winds, but Saipan might see winds reaching 25 mph at times Wed or Wed evening. Rainfall is highly uncertain, but several inches is possible in the heaviest rain. The uncertainty factor is high in general in this forecast, as the models insist on keeping 98W weak when it is currently looking a lot like a tropical depression. The forecast was made to be a little pessimistic, and if the models are correct there may be less wind and rain than forecast. On the other hand, if 98W maintains its present status as it moves by tomorrow, the forecast would turn out to be pretty close. Island residents should monitor this situation closely, as indeed we will be as well. && .Marine... As noted above, the forecast is based on 98W coming through in much the same condition it is in now. Seas will rise in step with the winds, and may reach near 9 ft in northern Saipan waters. For now, however, high surf is not expected. A Small Craft Advisory may be needed Wed-Thu, but probably only for Saipan waters. Anyone planning boat trips in the Marianas waters should check the latest forecasts and statements. && .Tropical Systems... 98W has shown a marked daily convective cycle the last couple of days, with increased deep convection and a lot of lightning during the morning,then decreasing by late afternoon and evening. But since Monday afternoon the overall condition of 98W has been fairly steady with little change in its wind field. Upper level winds are not especially favorable for development the next couple of days with an upper low northeast of 98W. As a result, it appears likely to move through the Marianas with little change in intensity and possibly producing quite a bit of rain and lightning. && .Eastern Micronesia... Surface troughs continue to generate showers and thunderstorms across the region. The first is near Pohnpei and the second is near Majuro. Fair weather conditions at Chuuk will come to an end overnight as the trough near Pohnpei approaches. Scattered showers will reach Chuuk by Wednesday morning. Expect better weather conditions at Kosrae to build in at Pohnpei on Wednesday in the wake of the surface trough. The second trough will bring showers and thunderstorms to Majuro tonight, continuing into Thursday. This trough will slowly head west bringing more showers to Kosrae by Wednesday night, and Pohnpei by Thursday night. A quieter pattern is expected over the Marshalls by the weekend, but models hint at another disturbance early next week. Benign sea conditions expected the next several days. However, PACIOOS Wave Run-Up Forecast shows higher seas late this week and through the weekend with the New Moon phase. Water levels will be high during high tides from September 29 through October 3. Inundation is not expected at this time as combined seas will be between 3 and 5 feet. && .Western Micronesia... Reasoning for the Chuuk forecast is included in the Eastern Micronesia section above. A surface trough and an upper-level trough are pairing together to generate showers and isolated thunderstorms across Palau. Much of this weather is just south and west of Yap now. Isolated showers and thunderstorms will persist through tonight at Yap before drier weather builds in. Scattered showers and isolated thunderstorms will decrease by Wednesday, with fair weather by Thursday. Fair weather and light/variable winds are expected Thursday at both locations as the weather becomes influenced by a disturbance near the Marianas. By Friday, this disturbance will reinvigorate the monsoon flow over the islands. For now, models show little moisture with the moderate southwest winds. A moderate long-period northwest swell produced by distant Typhoon Megi, now over Taiwan, will cause higher seas and surf across The Republic of Palau and Western Yap State over the next couple of days. However, both seas and surf should remain below hazardous levels. && .GUM WATCHES/WARNINGS/ADVISORIES... GU...None. Marianas Waters...None. && Middlebrooke/M. Aydlett
The office that day
Everything else NWS Guam issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 3:04 PM CDT | Small Craft Advisory | GUM | 26 hr |
Nearby
High Surf Advisories in Guam, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.